Ohio, 2003

Flooding and Damaging Wind in Ohio, July 18 to 19, 2003

July 18 to 19, 2003 · NWS ILN · 3 events in 3 counties and zones

2 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 9:11 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 9:11 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT FRI JUL 18 2003

STUBBORN DEWPOINT GRADIENT IS SLOW IN MOVING SOUTH THROUGH FCST AREA
AND CONVECTION STILL IS SPARKING ON AND AHEAD OF IT. WILL REMOVE
TIMING FROM ZONES AND UPDATE GRIDS TO KEEP CHANCE POPS IN THROUGH
ABOUT 9Z FOR SOUTHERN 1/2 OF FCST AREA. HOPEFULLY THINGS WILL DIE
DOWN SOON BUT AVAILABLE MOISTURE AHEAD OF BOUNDARY IS STILL QUITE
IMPRESSIVE WITH DEWPOINTS IN THE LOWER 70S.

.ILN...NONE

FRANKS
Hazardous weather outlook, Jul 18, 4:08 AM EST, 19 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT DROPPING DOWN ACROSS THE AREA TODAY WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BE STRONG TO SEVERE LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT WILL PUSH ACROSS THE REGION ON MONDAY. THIS WILL
BRING A CHANCE STRONG THUNDERSTORMS FOR MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Hamilton

When
July 18, 11:30 PM EST to July 19, 12:20 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Scattered thunderstorms produced localized flooding across southern Ohio. Several roads were submerged with one to two feet of water. A few homes sustained basement flooding in eastern Scioto county.

Thunderstorm Wind, Adams

When
July 19, 12:32 AM EST to 12:36 AM EST
Where
Adams County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -83.633

Trees were downed.

Flood, Scioto

When
July 19, 1:30 AM EST to 2:20 AM EST
Where
Scioto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Scattered thunderstorms produced localized flooding across southern Ohio. Several roads were submerged with one to two feet of water. A few homes sustained basement flooding in eastern Scioto county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329775, 5329774, 5329776.